Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 213, NWS Midland/Odessa, TX

June 8, 1997Terrell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 8, 1997, 7:29 PM CDT for Terrell County, Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 8, 1997, 7:29 PM CDT (00:29 UTC)
Expired
Jun 8, 1997, 8:15 PM CDT
In force
46 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Terrell County, TX

The radar

The Midland/Odessa radar (KMAF), 191 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 7:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 0.5 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 1997-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2203 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 1997-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2203 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1290 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.9
Supercell composite
8.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 090030 RRA
SVRMAF
TXC443-090115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
729 PM CDT SUN JUN 8 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 815 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WESTERN TEXAS

   ...NORTHEASTERN TERRELL COUNTY
 
AT 727 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND
DOPPLER RADAR 37 MILES NORTHEAST OF SANDERSON OR 32 MILES NORTHEAST
OF DRYDEN MOVING EAST AT 15 MPH.

THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.
REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNHADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE
ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS.


TJT/RSB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 2:23 PM CDT, 5 hours 6 minutes earlier.

Area forecast discussion, Jun 8, 2:23 PM CDT, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
222 PM CDT SUN JUN 8 1997

SEVERE WX AND FLASH FLOODING IN PROGRESS FROM THE NRN PERMIAN BASIN/
SOUTHERN SOUTH PLAINS..TO JUST WEST OF ODESSA..TO FST..TO THE BIG
BEND COUNTRY. A NEG TILT UPPER LOW OVER NE AZ WILL LIFT OUT AND
SLOWLY FILL OVERNIGHT. THIS SHUD HELP DIMINISH PCPN CHANCES FOR
TMRW. HOWEVER.. LOW LEVEL MOISTURE WILL REMAIN IN PLACE THRU
TUESDAY. LOW CLOUDS HAVE HUNG TOUGH OVER THE NRN AND ERN CWA..
THEREFORE THE TEMPS HAVE NOT RISEN AS MUCH AS PREVIOUSLY THOUGHT.
ANOTHER UPPER SYSTEM OFF THE NRN CALIFORNIA COAST WILL DIG IN TO
REPLACE THE FIRST ONE FOR THE FIRST PART OF THIS WEEK. WILL STAY
CLOSE TO COOLER FAN NUMBERS.J THANKS FOR EARLIER COOR SJT..LBB..AND
ABQ.

MAF  62/87  70/30
CNM  60/94  50/20
MRF  55/85  40/20
P07  69/89  60/40

BOYD/BRITE

In the hours before

Special weather statement, Jun 8, 5:51 PM CDT, 1 hour 38 minutes before
NMZ027>029-TXZ045-050-059-060-082325-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND TX
549 PM CDT (449 PM MDT) SUN JUN 8 1997

...THE TORNADO WATCH FOR GAINES... ANDREWS... WINKLER... LOVING...
LEA AND EDDY COUNTIES HAS BEEN CANCELLED...

THE THREAT OF SEVERE WEATHER HAS MOVED EAST.  THEREFORE... THE
TORNADO WATCH HAS BEEN CANCELLED FOR THE ABOVE COUNTIES.
Special weather statement, Jun 8, 6:57 PM CDT, 32 minutes before
TXZ045-050>052-057>063-067>070-074-075-081-082-090200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND TX
656 PM CDT (556 PM MDT) SUN JUN 8 1997

TORNADO WATCH NUMBER 394 HAS BEEN ALLOWED TO EXPIRE AT 700 PM FOR
ALL OF THE PERMIAN BASIN AND UPPER TRANS-PECOS.

TORNADO WATCH NUMBER 396 IS IN EFFECT UNTIL MIDNIGHT CDT FOR
BREWSTER...PECOS...AND TERRELL COUNTIES OF WEST TEXAS.

STAY TUNED TO YOUR LOCAL RADIO OR TELEVISION STATIONS...YOUR CABLE
TELEVISION OUTLET...FOR THE LATEST UPDATES CONCERNING THIS
DEVELOPING WEATHER SITUATION.

RSB

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:02 PM CDTFlash Flood WarningMAFBrewster, Pecos118 min
Jun 8, 7:17 PM CDTTornado WarningMAFTerrell48 min
Jun 8, 7:26 PM CDTTornado WarningMAFBrewster, Pecos29 min
Jun 8, 7:54 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos, Terrell46 min
Jun 8, 7:59 PM CDTTornado WarningMAFBrewster, Pecos, Terrell41 min
Jun 8, 8:39 PM CDTSevere Thunderstorm WarningMAFTerrell51 min
Jun 8, 8:57 PM CDTFlash Flood WarningMAFTerrell2 hr
Jun 8, 9:26 PM CDTSevere Thunderstorm WarningMAFTerrell49 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.